×

zbMATH — the first resource for mathematics

Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings. (English) Zbl 0910.53035
An \((L,C)\) quasi-isometry is a map \(\Phi:X\to X^*\) between metric spaces such that for all points \(x,y\) in \(X\) we have \(L^{-1} d(x,y) -C\leq d(\Phi (x),\Phi (y)) \leq Ld(x,y)+C\) and \(d(x^*, \Phi (X)) <C\) for all \(x^*\) in \(X^*\). The idea of studying quasi-isometric spaces goes back to Marston Morse in the 20’s and has been used by many researchers since then, including Mostow in his proof of the strong rigidity theorem. Gromov was the first to study quasi-isometries in a systematic way, especially geometric properties of metric spaces that are preserved by quasi-isometries and the spaces that are quasi-isometric to a space of particular interest, for example, a Riemannian symmetric space with nonpositive sectional curvature.
It is relatively easy to find quasi-isometries between Euclidean, hyperbolic and complex hyperbolic spaces that do not preserve much of the geometry of these spaces. However, it is much more difficult to find quasi-isometries between the remaining symmetric spaces with strictly negative sectional curvature (rank 1). In the late 80’s, Pansu proved the following result: Theorem. Let \(X\) be either the quaternionic hyperbolic space \(\mathbb{H} H^n\) for \(n>1\) or the Cayley hyperbolic plane \(Ca H^2\). Then any quasi-isometry of \(X\) lies witin a bounded distance of an isometry of \(X\). Mostow proved this result in his strong rigidity theorem for quasi-isometries of \(X\) that are lifts of a homotopy equivalence between compact quotient manifolds \(X/ \Gamma \) and \(X/ \Gamma^*\), where \(\Gamma\) and \(\Gamma^*\) are discrete, cocompact groups of isometries of \(X\).
In the present work, the authors obtain some major results that are analogous of Pansu’s result for symmetric spaces of rank at least 2 with no Euclidean factor.
Theorem 1. For \(1\leq i\leq k\), \(1\leq j\leq k'\), let each \(X_i\), \(X_j'\) be either a nonflat irreducible symmetric space with nonpositive sectional curvature and no Euclidean factor or an irreducible thick Euclidean Tits building with cocompact affine Weyl group. Let \(X=\mathbb{R}^n\times X_1\times\cdots\times X_k\) and \(X^*= \mathbb{R}^{n^*} \times X^*_1 \times \cdots \times X^*_{k^*}\) be metric products. Then for every pair of positive numbers \(L,C\), there exist positive numbers \(L^*,C^*\) and \(D^*\) such that the following holds. Let \(\Phi: X\to X^*\) be an \((L,C)\) quasi-isometry. Then \(n=n^*\), \(k=k^*\) and, after reindexing the factors of \(X^*\), there are \((L^*,C^*)\) quasi-isometries \(\Phi_i: X_i\to X^*_i\) so that \(d(p^*\circ \Phi,(\Phi_1 \times\cdots \times\Phi_k) \circ p) <D\), where \(p:X \to X_1 \times \cdots \times X_k\) and \(p^*: X^* \to X^*_1 \times \cdots \times X^*_k\) are the projections.
Theorem 2. Let \(X\) and \(X^*\) be as in Theorem 1, but assume, in addition, that \(X\) is either a nonflat irreducible symmetric space of nonpositive sectional curvature and rank at least 2 or a thick irreducible Euclidean building of rank at least 2 with cocompact affine Weyl group and Moufang Tits boundary. Then any \((L,C)\) quasi-isometry \(\Phi:X\to X^*\) lies at distance \(<D\) from a homothety \(\Phi_0: X\to X^*\), where \(D\) depends only on \(L\) and \(C\).
The authors and Kapovich have strengthened Theorem 1 in another article. Theorem 2 settles a conjecture of Mostow from the 70’s, and Leeb has shown subsequently that the Moufang condition in Theorem 2 can be dropped. As a corollary of Theorems 1 and 2, the authors obtain a classification of symmetric spaces with nonpositive sectional curvature and no Euclidean factor up to quasi-isometry: Corollary. Let \(X\) and \(X^*\) be symmetric spaces with nonpositive sectional curvature and no Euclidean factor. If \(X\) and \(X^*\) are quasi-isometric, then they become isometric after multiplying the metrics on de Rham factors by suitable positive constants.
This article presents a self-contained exposition of buildings, but reformulated for convenience in terms of metric geometry. An essential ingredient is also a discussion of nonpositively curved metric spaces that are not locally compact (and hence not manifolds).

MSC:
53C35 Differential geometry of symmetric spaces
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] A. D. Aleksandrov, V. N. Berestovskij, I. G. Nikolaev, Generalized Riemannian Spaces,Russ. Math. Surveys 41, no. 3 (1986), 1–54. · Zbl 0625.53059 · doi:10.1070/RM1986v041n03ABEH003311
[2] M. T. Anderson andV. Schroeder, Existence of flats in manifolds of nonpositive curvature,Invent. Math. 85 (1986), no. 2, 303–315. · Zbl 0615.53030 · doi:10.1007/BF01389092
[3] W. Ballmann,Lectures on spaces of nonpositive curvature, preprint 1995. · Zbl 0834.53003
[4] W. Ballmann, M. Gromov, V. Schroeder,Manifolds of nonpositive curvature, Birkhäuser, 1985. · Zbl 0591.53001
[5] N. Bourbaki,Groupes et Algèbres de Lie, ch. 4–6, Paris, Masson, 1981. · Zbl 0483.22001
[6] K. Brown,Buildings, Springer, 1989.
[7] K. Brown, Five lectures on Buildings, p. 254–295, inGroup theory from a geometric viewpoint, Trieste, 1990. · Zbl 0846.20032
[8] F. Bruhat andJ. Tits, Groupes réductifs sur un corps local,Publ. Math. IHES 60 (1984), 5–184.
[9] J. Cheeger andD. Ebin,Comparison theorems in Riemannian geometry, North Holland, 1975. · Zbl 0309.53035
[10] L. Van den Dries, A. J. Wilkie, On Gromov’s Theorem concerning groups of polynomial growth and elementary logic,J. of Algebra 89 (1984), 349–374. · Zbl 0552.20017 · doi:10.1016/0021-8693(84)90223-0
[11] P. Eberlein, Structure of manifolds of nonpositive curvature, in Springer LNM, vol. 1156 (1985), 86–153. · Zbl 0569.53020
[12] M. Gromov, Asymptotic invariants for infinite groups, inGeometric group theory, London Math. Soc. Lecture Notes Series182 (1993), vol. 2.
[13] M. Gromov andP. Pansu, Rigidity of lattices: An introduction, inGeometric Topology: Recent developments, Springer LNM1504 (1991), 39–137. · Zbl 0786.22015 · doi:10.1007/BFb0094289
[14] L. C. Grove andC. T. Benson,Finite reflection groups, Springer GTM99, sec. ed., 1985. · Zbl 0579.20045
[15] J. E. Humphreys,Reflection groups and Coxeter groups, Cambridge studies in advanced mathematics29, Cambridge Univ. Press, 1990.
[16] M. Kapovich, B. Kleiner andB. Leeb, Quasi-isometries preserve the de Rham decomposition, to appear inTopology.
[17] M. Kapovich andB. Leeb, Asymptotic cones and quasi-isometry classes of fundamental groups of 3-manifolds,GAFA, vol. 5, no. 3 (1995), 582–603. · Zbl 0829.57006 · doi:10.1007/BF01895833
[18] B. Kleiner andB. Leeb,Rigidity of quasi-isometries for symmetric spaces of higher rank, Preprint, January 1995. · Zbl 0882.53037
[19] B. Kleiner andB. Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings,C. R. Acad. Sci. Paris, Série I,324 (1997), 639–643. · Zbl 0882.53037
[20] B. Kleiner andB. Leeb,Groups quasi-isometric to symmetric spaces, Preprint, October 1996.
[21] B. Leeb,A characterization of irreducible symmetric spaces and Euclidean buildings of higher rank by their asymptotic geometry, Habilitationsschrift, Universität Bonn, Juni 1997.
[22] G. D. Mostow,Strong rigidity of locally symmetric spaces, Ann. of Math. Studies, vol. 78, 1973. · Zbl 0265.53039
[23] I. Nikolaev, The tangent cone of an Aleksandrov space of curvature K, to appear inManuscripta Mathematica. · Zbl 0822.53043
[24] P. Pansu, Métriques de Carnot-Carathéodory et quasi-isométries des espaces symétriques de rang un,Ann. of Math. 129 (1989), 1–60. · Zbl 0678.53042 · doi:10.2307/1971484
[25] M. Ronan,Lectures on Buildings, Perspectives in Mathematics, vol. 7, Academic Press, 1989. · Zbl 0694.51001
[26] R. Schwartz, Quasi-Isometric Rigidity and Diophantine Approximation,Acta Mathematica 177 (1996), 75–112. · Zbl 1029.11038 · doi:10.1007/BF02392599
[27] J. Tits,Buildings of spherical type and finite BN-pairs, Springer LNM, vol. 386 (1974). · Zbl 0295.20047
[28] J. Tits, Immeubles de type affine, inBuildings and the geometry of diagrams, Proceedings Como, 1984, Springer LNM, vol. 1181 (1986), 159–190. · doi:10.1007/BFb0075514
[29] W. Thurston,The geometry and topology of 3-manifolds, Lecture notes, Princeton University, 1979.
[30] P. Tukia, Quasiconformal extension of quasisymmetric mappings compatible with a Möbius group,Acta. Math. 154 (1985), 153–193. · Zbl 0562.30018 · doi:10.1007/BF02392471
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.